Adverse Drug Reactions are a "significant threat to patient safety in the United States"
Adverse drug events (ADEs) involving prescription drugs resulted in an estimated 4.3 million doctor visits by affected patients in the U.S. during the year 2001, according to a national survey conducted by federal researchers. This total of 4.3 million for 2001 is a significant increase from 2.7 million doctor visits for ADEs, or adverse drug reactions, in 1995. The national survey -- which claims to be the first of its type -- was compiled by the Agency for Healthcare Research and Quality (AHRQ) and the National Center for Health Statistics. The researcher's report for this survey was published in the July issue of the Joint Commission Journal on Quality and Patient Safety.
Some of the leading findings by these federal researchers include:
- Most drug reactions were associated with antibiotics and other "anti-infectives", closely followed by hormones and other synthetic substitutes.
- Skin rashes and nausea, vomiting and abdominal pain were the most frequent complaints.
- The rates of adverse reactions were highest for people 65 to 74 years of age, with women suffering more adverse reactions than men.
One expert, Martin J. Hatlie, president of the Partnership for Patient Safety,said he thought the estimated 4.3 million doctor visits a year for adverse drug reactions is low. "There are many more medications out there than there used to be," Hatlie said. "Medications are getting stronger, so their interactions with other medications are also getting stronger. So it's a natural thing to expect that there will be more adverse drug reactions." In fact, the federal researchers agreed with Hatlie's contention, causing them to conclude that adverse drug reactions are "significant threat to patient safety in the United States."
According to the journal report which presented this survey, in 2001 74% of people with adverse drug reactions were seen at a doctor's office, while another 20% went to hospital emergency department, and 6% were seen at hospital outpatient departments.
(Posted by: Tom Lamb)